How to Treat Paracetamol Poisoning

landscape-1445641959-1444216552-gettyimages-107429764

Paracetamol is most widely used medicine for treatment of fever, pain and other inflammations in different famous brands like Panadol or Calpol but few of us only knows that it is potentially lethal if taken in overdose. Paracetamol overdose cause Hepato-celluar necrosis which is hall mark of its toxicity. Paracetamol is included in OTC medicines as it can purchase without any prescription. In case of suicidal attempts or cases associated with accidently intake by any person, we should know the guidelines to treat Paracetamol poisoning and measures that can decrease its potential harmful and toxic effects.

landscape-1445641959-1444216552-gettyimages-107429764

There are several factors that enhance toxic effects of Paracetamol poisoning.

Late administration of antidote.
Multiple overdosing with specific regular intervals
Person previously affect by AIDS or Glutathione deficiency.
Person taken medicines like Carbamazepine, Phenobarbitone or anit-Tb medicines like Rifampicin or Isoniazid.
Alcohol addict

Important Parameters for Initiating the Treatment

1 – Severe liver damage may occur if person intake more than 10gm of dose ( 20 tablets) in period of less than 8 hours.

2 – There is great risk of Hepato-toxicity if no treatment is giving within 8 hours.

3 -Hepato-toxicity may produced if person taken intense or sustain release doses of Paracetamol.

Symptoms of Paracetamol Toxicity

Abdominal pain, vomiting, hypoglycemia, jaundice, hepatomegaly (increase liver size).

Diagnostic test

CBC or FBC, Urea and electrolyte test, LFT, prothrombin index and sugar test should make if ingestion time is more than 8 hours.

Immediate Treatment

Administered 50% dextrose 50mL IV (NOTE: Review blood reports if patient is hypoglycemic)

Plot the serum Paracetamol level on the Paracetamol nomogram for all patients presenting between 4 and 24 h after an acute if non single ingestion of Paracetamol (if nomogram is available) . The treatment nomogram has been simplified from previously, with a single treatment line now for all patients following Paracetamol ingestion. A raised PTI (INR) or alanine aminotransferase (ALT) levels >1000 IU/L define significant hepatotoxicity.

NAC Injection Administration

N-Acetyl Cysteine injection should administer to patient having ingestion within 8 hours.

Initiate administration of NAC immediately without waiting for results of diagnostic and lab values. Stop treatment if ALT or INR level drops to normal. It should also note that serum Paracetamol levels are difficult to interpret in cases of staggered ingestion. Monitor the PTI (INR) and ALT regularly instead and seek specialist toxicologist advice. For administration of NAC, use adult infusion protocol for NAC below.

(1) Accurately calculate dose of NAC. Read from the drug-insert infusion dosage guide the volume in millilitres of NAC 200 mg/ mL to be added to the 5% dextrose, according to the patient’s weight. Weight specification are:

(a) 150 mg/kg in 5% dextrose 200 mL IV over 15 min.

(b) 50 mg/kg in 5% dextrose 500 mL IV over 4 h.

(c) 100 mg/kg in 5% dextrose 1000 mL IV over 16 h.

(2) Stop the infusion :

(3) Give Promethazine 12.5–25 mg I.V and hydrocortisone 200 mg IV.

(4) Once symptoms have settled, re-commence the initial infusion at a slower rate (e.g. 150 mg/kg over 1 h).

Reference: Emergency Medicine (Diagnosis And Management) , 6th Edition, by Anthony FT brown and Michael D Cadogan.

James S. Tate is a health enthusiast who likes to write helpful articles on health. He knows how to keep perfect balance of health via maintaining perfect diet. Follow him for all the future updates.

You may also like

Leave a Reply

Your email address will not be published. Required fields are marked *